Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 23, NWS Columbia, SC

April 19, 20194 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 19, 2019, 2:33 PM EDT for 4 counties in South Carolina. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2019, 2:33 PM EDT (18:33 UTC)
Expired
Apr 19, 2019, 3:30 PM EDT
In force
57 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 2:42 PM EDTTSTM WND DMG12 Ssw Heath Springs, SCTREE DOWN GARDEN SPOT LANE AND HWY 97. TIME ESTIMATED BY RADAR.
Apr 19, 2:42 PM EDTTSTM WND DMG12 Ssw Heath Springs, SCTREE DOWN GARDEN SPOT LANE AND HWY 97. TIME Y RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 10:44 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

537 
WUUS52 KCAE 191833
SVRCAE
SCC025-039-055-057-191930-
/O.NEW.KCAE.SV.W.0023.190419T1833Z-190419T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
233 PM EDT Fri Apr 19 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fairfield County in central South Carolina...
  Lancaster County in central South Carolina...
  Western Chesterfield County in central South Carolina...
  Kershaw County in central South Carolina...

* Until 330 PM EDT.

* At 233 PM EDT, severe thunderstorms were located along a line
  extending from Van Wyck to near Camden, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lancaster, Camden, Lake Wateree Dam, Indian Land, Pageland,
  Kershaw, Elgin, Heath Springs, Lugoff, Westville, USC Lancaster,
  Irwin, Cassatt, Liberty Hill, Andrew Jackson State Park, Van Wyck,
  Mt Pisgah, Buford, Goodale State Park and Mcbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.

Remain alert for a possible tornado! Conditions are favorable for
tornadoes to form, sometimes with little or no advance warning. Move
to an interior room or closet on the lowest floor of a sturdy
building.

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3507 8090 3493 8078 3482 8079 3481 8042
      3444 8019 3434 8033 3434 8037 3432 8036
      3429 8043 3427 8043 3407 8072 3454 8089
      3455 8087 3465 8089 3469 8086 3479 8087
      3481 8090 3484 8087 3493 8086 3501 8091
TIME...MOT...LOC 1833Z 205DEG 45KT 3486 8087 3428 8066 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

JAQ
2 follow-up statements
573 
WWUS52 KCAE 191850
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
250 PM EDT Fri Apr 19 2019

SCC039-191900-
/O.CAN.KCAE.SV.W.0023.000000T0000Z-190419T1930Z/
Fairfield SC-
250 PM EDT Fri Apr 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAIRFIELD COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.

LAT...LON 3481 8042 3444 8019 3434 8033 3434 8037
      3432 8036 3429 8043 3427 8043 3407 8072
      3455 8077 3482 8079
TIME...MOT...LOC 1850Z 205DEG 45KT 3504 8077 3446 8056 

$$

SCC025-055-057-191930-
/O.CON.KCAE.SV.W.0023.000000T0000Z-190419T1930Z/
Lancaster SC-Chesterfield SC-Kershaw SC-
250 PM EDT Fri Apr 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR LANCASTER...WESTERN CHESTERFIELD AND KERSHAW COUNTIES...

At 250 PM EDT, severe thunderstorms were located along a line
extending from Weddington to near Westville, moving northeast at 50
mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Lancaster, Camden, Lake Wateree Dam, Pageland, Kershaw, Elgin, Heath
Springs, Lugoff, Westville, Cassatt, Mt Pisgah, Buford, Goodale State
Park, Mcbee, Jefferson, Bethune, North Central High School, North
Towne Square Shopping Center, Midway Elementary School and Pine Grove
Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Conditions are favorable for 
tornadoes to form, sometimes with little or no advance warning. Move 
to an interior room or closet on the lowest floor of a sturdy 
building.

Report any hail, damaging winds or flooding directly to the Columbia 
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3481 8042 3444 8019 3434 8033 3434 8037
      3432 8036 3429 8043 3427 8043 3407 8072
      3455 8077 3482 8079
TIME...MOT...LOC 1850Z 205DEG 45KT 3504 8077 3446 8056 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

JAQ
347 
WWUS52 KCAE 191921
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
321 PM EDT Fri Apr 19 2019

SCC025-055-057-191931-
/O.EXP.KCAE.SV.W.0023.000000T0000Z-190419T1930Z/
Lancaster SC-Chesterfield SC-Kershaw SC-
321 PM EDT Fri Apr 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER...WESTERN
CHESTERFIELD AND KERSHAW COUNTIES WILL EXPIRE AT 330 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 600 PM EDT for central South
Carolina.

LAT...LON 3481 8042 3444 8019 3434 8033 3434 8037
      3432 8036 3429 8043 3427 8043 3407 8072
      3455 8077 3482 8079
TIME...MOT...LOC 1921Z 205DEG 45KT 3539 8057 3481 8036 

$$

JAQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:35 PM EDT, 58 minutes earlier.

Area forecast discussion, Apr 19, 1:35 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
135 PM EDT Fri Apr 19 2019

.SYNOPSIS...
A strong cold front crossing the region will bring strong to
severe thunderstorms to the area today. Much cooler air will
move into the area behind the front Saturday with temperatures
moderating Sunday into the middle of next week as high pressure
resides over the region. The next chance of showers will be
Wednesday and Thursday as a weak front nears the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Highly amplified pattern with an upper low cutting off over the
lower Mississippi Valley today. A surface cold front is
currently moving through Georgia, and will push across south
Carolina this evening. The squall line has moved through the
CSRA, and will continue east across the Midlands through the
afternoon. Strong instability and shear have contributed to an
enhanced risk for severe weather, especially as the line moves
into the eastern half of the Midlands. The squall line will
likely will be accompanied by increasing potential for damaging
wind gusts, and even brief tornadoes. The Storm Prediction
Center has issued a Tornado Watch through 6 PM. The threat for
severe weather will end this evening as the squall line moves
east of the area. However, showers with embedded thunderstorms
could remain possible through the night as the upper low moves
into the region.

A strong pressure gradient over the region will bring windy
conditions, and a Lake Wind Advisory is in effect through
midnight.

High temperatures have likely already been reached today, and
significant cloud cover will limit further heating. Temperatures
will fall overnight, with morning lows expected to be in the
upper 40s to low 50s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure will build over the region this weekend bringing
cooler and drier conditions. An upper low pulling away from the area
will provide cold air aloft especially across north and
northwest SC through Saturday. Diurnal heating and lingering
moisture may be enough for an isolated shower so have mention of
slight chance pops northwest areas. Breezy conditions will
persist through early Saturday evening before the pressure
gradient begins to relax. Below normal temperatures early in the
period, moderating Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
ECMWF and GFS models forecast high pressure across the region
through Wednesday with temperatures continuing to warm each day.
This will keep dry conditions in place with mostly clear skies
through mid week. By Thursday, the GFS model hints at a positive
tilted trof moving into the region...the 19/00z ECMWF run shows this
as a stronger feature. Moisture will be questionable by mid week and
current forecast keeps pops just under the slight chance threshold.
Temperatures through the long term will be in the low to mid 80s.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR cigs affecting the TAF sites as showers and
thunderstorms move in ahead of a cold front. Gusty winds have
also developed and will continue through the end of the TAF
period.

A line of showers and thunderstorms has moved through AGS/DNL,
and will impact CAE/CUB and OGB through 21Z. Strong wind shear
will be associated with the front supporting a few organized
thunderstorms. There will be possibility of damaging winds, and
isolated hail and tornadoes, but at this time there is low
confidence that there will be any significant impact at the
terminals. Behind this initial band of convect, convergence
near the front and cooling aloft supports a continued shower
chance through at least this afternoon. Showers are also
possible again on Saturday, but not enough confidence in the
forecast coverage to include mention at this time.

May see some improvement in cigs this evening once the cold
front moves east, however convergence and low level moisture
associated with the upper level low may continue MVFR cigs
through the night. VFR conditions should return by Saturday
afternoon.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds will
continue into Saturday evening. The next chance for rain and
restrictions is Thursday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EDT tonight for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until midnight EDT tonight for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Apr 19, 4:22 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
422 AM EDT Fri Apr 19 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
200830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
422 AM EDT Fri Apr 19 2019

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT
EDT TONIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

A strong cold front will cross the area today. Severe thunderstorms
producing damaging wind gusts and isolated tornadoes are possible
ahead of the front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Apr 19, 1:48 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
148 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TSTM WND DMG     10 SE LINCOLNTON        33.71N 82.34W
04/19/2019                   LINCOLN            GA   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE - CHEROKEE COUNTRY
            CLUB ROAD.

&&

DA
Local storm report, Apr 19, 2:17 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TSTM WND GST     2 S ORANGEBURG          33.46N 80.86W
04/19/2019  M60 MPH          ORANGEBURG         SC   ASOS

            PEAK WIND GUST OF 60 MPH AT ORANGEBURG
            MUNICIPAL AIRPORT.

&&

RC
Local storm report, Apr 19, 2:18 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     3 NNE BROOKDALE         33.56N 80.82W
04/19/2019                   ORANGEBURG         SC   LAW ENFORCEMENT

            SCHP REPORTS TREES DOWN ON I26 FROM MILE
            MARKERS 145-165.

&&

DA
Local storm report, Apr 19, 2:20 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     3 SE COLUMBIA           33.97N 81.00W
04/19/2019  M52 MPH          RICHLAND           SC   ASOS

            PEAK WIND GUST OF 52 MPH AT JIM HAMILTON-LB
            OWENS AIRPORT.

&&

RC
Local storm report, Apr 19, 2:27 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     3 WSW CAMERON           33.54N 80.75W
04/19/2019                   ORANGEBURG         SC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HWY 33 BLOCKED DUE
            TO FALLEN TREES 2.5 MILES WEST OF CALHOUN
            COUNTY LINE. TIME ESTIMATED BY RADAR.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:35 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda55 min
Apr 19, 12:37 PM EDTTornado WarningCAEEdgefield, McCormick, Saluda23 min
Apr 19, 1:17 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg58 min
Apr 19, 1:29 PM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda61 min
Apr 19, 1:52 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter53 min
Apr 19, 1:54 PM EDTTornado Warning Tornado observedCAEBamberg, Calhoun, Clarendon, Orangeburg, Sumter36 min
Apr 19, 1:55 PM EDTTornado WarningCAEFairfield, Newberry25 min
Apr 19, 2:20 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Orangeburg, Richland and 1 more40 min
Apr 19, 2:26 PM EDTTornado WarningCAEClarendon, Orangeburg, Sumter34 min
Apr 19, 2:36 PM EDTTornado WarningCAEKershaw, Lee, Sumter24 min
Apr 19, 2:48 PM EDTSevere Thunderstorm WarningCAEChesterfield, Clarendon, Kershaw, Lancaster, Lee, Sumter57 min
Apr 19, 2:55 PM EDTTornado WarningCAEClarendon, Lee, Sumter16 min
Apr 19, 2:59 PM EDTSpecial Weather StatementCAEMcCormick46 min
Apr 19, 3:46 PM EDTSpecial Weather StatementCAEEdgefield, Saluda59 min
Apr 19, 4:40 PM EDTSpecial Weather StatementCAEEdgefield, Newberry, Saluda50 min
Apr 19, 5:52 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick36 min
Apr 19, 6:18 PM EDTSpecial Weather StatementCAEAiken, Edgefield27 min
Apr 19, 6:34 PM EDTSpecial Weather StatementCAENewberry, Saluda56 min
Apr 19, 7:40 PM EDTSpecial Weather StatementCAEFairfield, Lexington, Richland20 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.